Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 129, NWS St. Louis, MO

June 21, 2018Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 21, 2018, 11:54 AM CDT for Randolph County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2018, 11:54 AM CDT (16:54 UTC)
Expired
Jun 21, 2018, 12:28 PM CDT
In force
34 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Randolph County, IL

The radar

The St Louis radar (KLSX), 120 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.9 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

828 
WUUS53 KLSX 211654
SVRLSX
ILC157-211745-
/O.NEW.KLSX.SV.W.0129.180621T1654Z-180621T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1154 AM CDT THU JUN 21 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Randolph County in southwestern Illinois...

* Until 1245 PM CDT.

* At 1154 AM CDT, a severe thunderstorm was located near Sparta,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Chester, Sparta, Bremen, Steeleville, Percy, Coulterville, Tilden,
  Eden, Preston, Blair, Ellis Grove, Houston, Rockwood, Walsh, Welge,
  New Palestine and Shiloh Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3795 8960 3785 8966 3784 8966 3782 8968
      3781 8968 3782 8971 3785 8974 3785 8979
      3787 8980 3788 8980 3791 8984 3788 8989
      3803 8993 3821 8979 3822 8959
TIME...MOT...LOC 1654Z 245DEG 40KT 3807 8976 

HAIL...1.00IN
WIND...60MPH
 
$$

Glass
2 follow-up statements
722 
WWUS53 KLSX 211709
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1209 PM CDT THU JUN 21 2018

ILC157-211745-
/O.CON.KLSX.SV.W.0129.000000T0000Z-180621T1745Z/
Randolph IL-
1209 PM CDT THU JUN 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR EASTERN RANDOLPH COUNTY...

At 1209 PM CDT, a severe thunderstorm was located near Percy, moving
east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Chester, Sparta, Bremen, Steeleville, Percy, Coulterville, Tilden,
Eden, Blair, Rockwood, Welge, New Palestine and Shiloh Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3788 8981 3792 8982 3801 8984 3821 8973
      3821 8959 3795 8960 3785 8966 3784 8966
      3782 8968 3781 8968 3782 8971 3785 8974
      3785 8979 3787 8980 3788 8980
TIME...MOT...LOC 1709Z 247DEG 30KT 3810 8962 

HAIL...1.00IN
WIND...60MPH
 
$$

Glass
452 
WWUS53 KLSX 211728
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1228 PM CDT THU JUN 21 2018

ILC157-211738-
/O.CAN.KLSX.SV.W.0129.000000T0000Z-180621T1745Z/
Randolph IL-
1228 PM CDT THU JUN 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RANDOLPH COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3788 8981 3792 8982 3801 8984 3821 8973
      3821 8959 3795 8960 3785 8966 3784 8966
      3782 8968 3781 8968 3782 8971 3785 8974
      3785 8979 3787 8980 3788 8980
TIME...MOT...LOC 1725Z 245DEG 40KT 3819 8938 

$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:56 AM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jun 21, 6:56 AM CDT, 4 hours 58 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
656 AM CDT Thu Jun 21 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 425 AM CDT Thu Jun 21 2018

A slow-moving stacked low pressure system will bring periods of
SHRA/TSRA to the area today as it moves from IA into MO and IL. The
surface low associated with this system was located over
northwestern IA early this morning per METARs and satellite imagery.
This surface low will initially retrograde slightly towards the
IA/NEB border before moving south to southeastward into MO today.
Meanwhile, a new surface low will develop farther to the east.

The stacked low pressure system will push a cold front through the
region as it slowly moves southeastward today. The combination of an
upper low as well as surface boundaries will produce periods of
SHRA/TSRA across the area today. The greatest coverage is expected
after 18z when the surface cold front will be approaching the area.
Models depict 20-30 kts of 0-6km shear across the southern half of
the CWA, and when combined with the expected position of the cold
front, this suggests a few strong to severe storms are possible this
afternoon and evening across the southeastern one-third to one-
quarter of the CWA.

The concern with a slow-moving upper low overhead is that there will
be a large amount of ambient vorticity. This environment could
contribute to rotating updrafts in SHRA/TSRA, and even shallow
convection which otherwise appears unremarkable could quickly
acquire supercellular characteristics. One additional concern with an
upper low at this time of year is the potential for cold air
funnels. Cold air funnels are climatologically favored during the
late afternoon and early evening hours during the summer months when
a slow-moving upper low is overhead. Cold air funnels are attached
to the bases of shallow fair-weather cumulus clouds and rarely reach
the ground, but they are often photogenic and attract a lot of
attention.

Kanofsky

.LONG TERM...  (Friday through Wednesday)
Issued at 425 AM CDT Thu Jun 21 2018

The upper LO that was the primary driver of our weather for the
short-term period will begin Friday morning just east of STL and
will spend Friday slowly exiting our region to the east with its
influence waning as it does so.  By this point, the system is
expected to have become vertically stacked and will exhibit deep
cyclonic flow Friday for most of our region.  This will justify
likely or higher PoPs for most areas near and east of the
Mississippi River.

Synoptically, the position of the stacked LO pressure system will be
favorable for an extensive area of low cloudiness that will probably
persist for much of the day.  Being late June, it will be tough to
lock the sun out all day, but it does appear that the sun will have
precious few windows of time.  This should result in an unusually
cool day with max temps forecast in the mid to upper 70s for much of
the area.  If this forecast is realized, it will be the first time
max temps have failed to reach 80F since May 18th for STL, June 4th
for COU, and May 20th for UIN.  A reflection of the impressive
string of unseasonably warm temps that have prevailed the past two
months.

With the stacked LO pressure system passing to our east, the surface
cold front should finally make its push thru our region late Friday
and settle just to our south for the weekend.  A zonal flow is
expected to exist aloft and will continue to shuffle along upper
level disturbances to maintain a steady rain threat for the weekend,
but mainly in southern MO.  High pressure is anticipated to build
into the western Great Lakes by late in the weekend and should act
as a reinforcer of the seasonable temps (for a change) for another
day or so.

Already by early next week, the upper RIDGE will begin to re-assert
itself over the central CONUS, with another round of showers and
thunderstorms expected as a surface warm front moves thru, probably
around Tuesday.  This will end the string of near average to below
average temp days, with high levels of heat potentially making a
return by the middle of next week.

TES

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 637 AM CDT Thu Jun 21 2018

SPECIFICS FOR KUIN, KCOU: Satellite imagery and METARs showed an
area of MVFR clouds (with a few breaks) across the region at 12z,
and cigs should vary between VFR and MVFR during the first 0-6
hours of the valid TAF period until cloud bases rise. Periods of
SHRA/TSRA are expected between 15z and 22/03z. An extensive area
of MVFR clouds was located on the back side of a low pressure
system, and this area of clouds is expected to move over the
terminals after 21z. Cloud bases may lower to IFR after 22/00z,
but confidence was too low to include prevailing IFR in the KCOU
and KUIN TAFs at 12z.

SPECIFICS FOR KSTL, KSUS, KCPS: An area of MVFR clouds (with a few
breaks) was moving across the St. Louis metropolitan area at TAF
issuance. Ceilings should vary between VFR and MVFR during the
first 0-6 hours of the valid TAF period until cloud bases rise.
Periods of SHRA/TSRA are expected between 18z and 03z. An
extensive area of MVFR clouds was located on the back side of a
low pressure system, and this area of clouds is expected to move
over the terminals after 00z. It is possible that cloud bases may
even lower to IFR after 03z, but this appears more likely for
locations farther north of the St. Louis area.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 21, 4:05 AM CDT, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
405 AM CDT Thu Jun 21 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
405 AM CDT Thu Jun 21 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Thunderstorms will be likely, mainly during the afternoon and
early evening hours. Isolated severe storms will be possible this
afternoon and early evening, with damaging winds the primary
threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms across at least a portion of
the area each day. Isolated severe storms will be possible
Saturday afternoon and evening, mainly south of Interstate 70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early this
evening.

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:16 PM CDTSevere Thunderstorm WarningLSXGreene, Jersey, Macoupin44 min
Jun 20, 7:57 PM CDTSpecial Weather StatementLSXMacoupin48 min
Jun 21, 11:57 AM CDTSpecial Weather StatementLSXBond, Montgomery48 min
Jun 21, 4:37 PM CDTSpecial Weather StatementLSXWashington38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.